Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Cheyenne, WY

June 20, 2005Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2005, 7:00 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 7:00 PM MDT (01:00 UTC)
Expired
Jun 20, 2005, 7:48 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 168 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:15 PM MDTHAIL 1.25Broadwater, NEQUARTER TO HALF DOLLAR SIZE.
Jun 20, 7:35 PM MDTHAIL 4.258 S Broadwater, NEMAINLY 1-2 INCH HAIL...A FEW UP TO SOFTBALL SIZE. LOTS OF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 210101
SVRCYS
NEC033-123-210145-
/O.NEW.KCYS.SV.W.0050.050621T0100Z-050621T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
700 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 745 PM MDT

* AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF CAMP LAKE...OR ABOUT 29 MILES
  NORTH OF SIDNEY...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP LAKE BY 720 PM MDT
  MILLER AIRSTRIP BY 745 PM MDT

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4162 10297 4132 10296 4127 10264 4158 10266

$$

RE
3 follow-up statements
000 
WWUS55 KCYS 210119
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT MON JUN 20 2005

NEC033-123-210145-
/O.CON.KCYS.SV.W.0050.000000T0000Z-050621T0145Z/
CHEYENNE NE-MORRILL NE-
718 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR
SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES...

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 18 MILES 
SOUTHEAST OF BRIDGEPORT...OR ABOUT 26 MILES NORTH OF SIDNEY...MOVING 
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP LAKE BY 720 PM MDT
  MILLER AIRSTRIP BY 745 PM MDT

HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER HAS BEEN REPORTED 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4162 10297 4132 10296 4127 10264 4158 10266

$$

RE
000 
WWUS55 KCYS 210137
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
735 PM MDT MON JUN 20 2005

NEC033-123-210145-
/O.CON.KCYS.SV.W.0050.000000T0000Z-050621T0145Z/
CHEYENNE NE-MORRILL NE-
735 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR
SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES...

AT 734 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL 
SIZE HAIL WAS LOCATED 7 MILES EAST OF CAMP LAKE...OR ABOUT 28 MILES 
NORTHEAST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH.  SOME WEAKENING 
WAS INDICATED BUT THE STORM COULD STILL BE PRODUCING LARGE HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF MILLER AIRSTRIP BY 745 PM MDT

LAT...LON 4162 10297 4132 10296 4127 10264 4158 10266

$$
000 
WWUS55 KCYS 210148
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
746 PM MDT MON JUN 20 2005

NEC033-123-210156-
/O.EXP.KCYS.SV.W.0050.000000T0000Z-050621T0145Z/
CHEYENNE NE-MORRILL NE-
746 PM MDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRILL AND
NORTHEASTERN CHEYENNE COUNTIES EXPIRED AT 745 PM MDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
CONSIDERED SEVERE.  THE STORM WAS STILL STRONG AND WAS LOCATED ALONG 
THE MORRILL/CHEYENNE COUNTY LINE ABOUT 22 MILES NORTH OF SIDNEY. THE
STORM WAS MOVING SOUTHEAST NEAR 20 MPH.  

LAT...LON 4162 10297 4132 10296 4127 10264 4158 10266

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:05 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 2:05 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
ISSUED BY NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT MON JUN 20 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
STRONG INSTABILITY AXIS PERSISTING ACROSS NEBRASKA COUNTIES NORTHEAST
INTO CONVERSE COUNTY. A LIGHT NORTHEAST BREEZE IS KEEPING DEWPOINTS
INTO THE UPPER 60S TO NEAR 70 IN THESE AREAS. AN OUTFLOW BOUNDARY
FROM MORNING CONVECTION IN SOUTH DAKOTA HAS PUSHED SOUTH INTO THE
NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE AS WELL...CLOSING IN ON
ALLIANCE. UPPER LEVEL HIGH PRESSURE HAS KEPT THINGS CAPPED FOR
THE MOST PART. ONE LONE STORM DEVELOPED ON COVERGING OUTFLOWS
JUST EAST OF AREA...EAST OF CHADRON. MORE CONVECTION TRYING TO FORM
OVER BLACK HILLS. THIS AREA WILL HAVE TO BE WATCHED ON LATER SHIFTS.
THESE STORMS COULD DRIFT SOUTH ALONG BOUNDARY AND CLIP THE CHADRON
AREA LATER THIS EVENING. TUESDAY AND TUESDAY NIGHT STILL LOOKING
FAIRLY DRY WITH RIDGING HOLDING ON...DID INTRODUCE AN ISOLATED STORM
CHANCE IN THE SOUTHERN MOUNTAINS. BY WEDNESDAY...UPPER HIGH BEGINS
TO DRIFT SOUTHEAST. MODELS ADVERTISING INCREASE IN MOISTURE WITH
WEAK UPPER LEVEL IMPULSES RIDING UPPER SOUTHWEST FLOW WILL INTERACT
WITH LIS OF -2 TO -4. HAVE INTRODUCED CONVECTION BY WEDNESDAY
AFTERNOON AND EVENING...ESPECIALLY FOR THE SOUTH AS ADVERTISED BY
NAM. OTHERWISE...TEMPERATURES WILL REMAIN HOT...WITH LOWER ELEVATION
90S COMMON.

.LONG TERM...FOR THUR...UPPER HIGH WILL BE CENTERED
OVER NRN TX.  SOME MID LEVEL MOISTURE WRAPPING AROUND THE HIGH
PRESSURE WILL MOVE OVER THE AREA...RESULTING IN A SLIGHT CHANCE FOR
THUNDERSTORMS.  FOR FRIDAY...UPPER TROUGH WILL BE ALONG THE WEST
COAST AS THE UPPER HIGH MOVES EAST TO THE MISSISSIPPI VALLEY.  MID
LEVEL MOISTURE WILL CONTINUE OVER THE AREA AND WITH THE BREAK DOWN
OF THE UPPER HIGH OVER THE CWA...WILL MENTION A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS FOR THE AREA.  ON SAT...SW FLOW CONTS
ALOFT AS WEST COAST TROUGH MOVES INLAND.  A SHORT WAVE MOVING
THROUGH THE FLOW AND OVER THE FORECAST AREA WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS THE CWA.  SW FLOW CONTS ALOFT SUN AS THE UPPER
TROUGH OVER THE WESTERN U.S. FORMS AN UPPER LOW OVER THE PAC NW.
DOWNSLOPE WINDS WILL OCCUR AT THE SURFACE...RESULTING IN DRY AND HOT
CONDITIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM....CYS
Hazardous weather outlook, Jun 20, 5:14 AM MDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
514 AM MDT MON JUN 20 2005

NEZ001>003-019>021-054-055-WYZ059>070-211115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
514 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:21 PM MDTSevere Thunderstorm WarningCYSMorrill42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.